[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.176.125. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 21, 1974

Sodium Nitroprusside Treatment of Ergotamine-Induced Peripheral Ischemia

Author Affiliations

From the Clinical Pharmacology Program (Drs. Carliner, Denune, and Goldberg), and the departments of medicine, pharmacology, and anesthesiology (Dr. Finch), Emory University School of Medicine and Grady Memorial Hospital, Atlanta. Dr. Denune is now at the Massachusetts Mental Health Center, Boston, and Dr. Finch is at Doctors Memorial Hospital, Atlanta.

JAMA. 1974;227(3):308-309. doi:10.1001/jama.1974.03230160036008
Abstract

A 50-year-old woman was admitted to the hospital with severe peripheral ischemia of all four extremities due to an overdose of suppositories containing ergotamine tartrate and caffeine (Cafergot) (total dose of ergotamine, 36 mg). Fluids were given intravenously but, because of recurrent seizures, anticoagulants were not given. Signs of ischemia increased and were unaffected by intravenously given hydralazine hydrochloride. A continuous intravenous infusion of the potent vasodilator sodium nitroprusside was then initiated, with subsequent complete resolution of all signs and symptoms of peripheral ischemia.

×